Illinois, 2009

Damaging Winds in Illinois, August 4, 2009

August 4, 2009 · NWS LOT · 6 events in 2 counties and zones

Strong to severe thunderstorms moved across parts of east central Illinois during the late morning of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of east central Illinois during the late morning of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 5:50 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 5:50 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
650 AM CDT TUE AUG 4 2009

.DISCUSSION...

315 AM...FORECAST CONCERNS THIS MORNING ARE FOG THRU SUNRISE...
CONVECTION WITH FROPA THIS AFTERNOON INTO THIS EVENING...AND THEN
A POTENTIAL HEAT WAVE THIS WEEKEND ALONG WITH CONVECTION CHANCES
AHEAD OF THE HEAT.

WHERE SKIES HAVE CLEARED OR ARE MOSTLY CLEAR...PATCHES OF FOG HAVE
FORMED WITH VISIBILITIES VARYING QUITE A BIT. NOT EXPECTING ANY
WIDESPREAD PROBLEMS AND THE FOG WILL BURN OFF SHORTLY AFTER
SUNRISE. WILL INCLUDE FOG WITH THE ZFP THIS MORNING AND ALSO
CONTINUE TO HANDLE FOG WITH NOWCASTS.

ISOLATED STORMS DEVELOPED AROUND MIDNIGHT ACROSS THE FAR SOUTHEAST
CWA...AIDED BY A WEAK UPPER DISTURBANCE WHICH HAS SINCE SHIFTED
EAST OF THE AREA. REST OF THIS MORNING LOOKS RELATIVELY QUIET AS
THE MAIN COLD FRONT SLOWLY SAGS SOUTH ACROSS THE MIDWEST TODAY AND
ACROSS THE CWA THIS EVENING. INSTABILITY IS SUFFICIENT BUT ANY
CONVECTION SEEMS LIKE IT WILL HOLD OFF UNTIL ANOTHER DISTURBANCE
MOVES ACROSS CENTRAL IL LATE THIS AFTERNOON INTO THIS EVENING WITH
THE FRONT ITSELF PROBABLY UNABLE TO FIRE CONVECTION UNTIL THEN. SO
HAVE MAINTAINED LOW CHANCE POPS FOR THIS AFTERNOON WITH THE BEST
CHANCES MAINLY SOUTH OF I-80 INTO THE EVENING HRS.

A RIDGE OF HIGH PRESSURE SPREADS SOUTHEAST ACROSS THE UPPER
MIDWEST TONIGHT AND THE LAKES REGION WEDNESDAY INTO THURSDAY.
THIS WILL TURN WINDS NORTHEASTERLY AS WELL AS ADVECTING IN DRIER
DEWPOINTS SO HUMIDITY LEVELS WILL LOWER SOME...ALONG WITH LAKE
SHORE AREAS A FEW DEGREES COOLER.

THIS HIGH SHIFTS EAST AND DEPARTS THURSDAY NIGHT INTO FRIDAY. AS
IT DOES...UPPER RIDGING OVER THE PLAINS BEGINS TO SHIFT NORTHEAST.
SPEED AT WHICH THIS OCCURS IS STILL UNCERTAIN. HOWEVER...THE
MODELS ARE IN AGREEMENT THAT BY SATURDAY...SATURDAY NIGHT AT THE
LATEST...THE RIDGE IS OVER THE CWA WITH 850MB TEMPS ANYWHERE FROM
+20C TO +24C. THE ECMWF HAS BEEN FAIRLY CONSISTENT RUN TO RUN THE
PAST FEW DAYS INDICATING CONVECTION FRIDAY NIGHT INTO SATURDAY
MORNING ACROSS THE AREA. THE GFS...WHICH WAS PLAYING CATCH UP TO
THE ECMWF...HAS NOW BECOME THE FASTER SOLUTION WITH PRECIP GONE
BY FRIDAY AFTERNOON. CONFIDENCE IS CERTAINLY INCREASING THAT HIGHS
SHOULD EASILY MAKE LOWER/MID 90S THIS WEEKEND. BUT PRECIP AND
ASSOCIATED OUTFLOWS/COOLER AIR...KEEP THIS CONFIDENCE SOMEWHAT IN
CHECK.

HOWEVER...EVEN IF THE GFS IS TOO FAST...GIVEN THE ECMWF
CONTINUING TO SHOW PRECIP FRIDAY NIGHT AND EXITING SATURDAY
MORNING...THIS WOULD ALLOW FOR CLEARING SKIES...THE RIDGE BUILDING
ACROSS THE AREA...ALONG WITH SUBSIDENCE...ALL OF WHICH SUPPORT
GOING MID 90S...WITH THE DRY GFS ALREADY SUPPORTING MID 90S.
THESE TEMPS ALONG WITH DEWPOINTS IN THE LOWER 70S WILL MAKE FOR
QUITE AN OPPRESSIVE WEEKEND AS AFTERNOON HEAT INDICES COULD EASILY
MAKE 100 TO 105 DEGREES. CMS

&&

.AVIATION...
DISCUSSION REGARDING 12Z TAFS.

650 AM CDT

MAIN CONCERN OUT THE GATE THIS MORNING IS DENSE FOG STILL LINGERING
OVER MUCH OF NRN IL.  SINCE 11Z...VIS HAS BEGUN TO LIFT RAPIDLY AS
FOG LAYER IS ACTUALLY QUITE THIN.  MOST OF LAST NIGHT HERE AT THE
NWS OFFICE WE COULD SEE STARS THOUGH THE FOG BANK.  AS A
RESULT...EXPECT AUGUST SUNSHINE WILL MAKE QUICK WORK OF LINGERING
FOG AND SHOULD BE VFR OVR ENTIRE AREA BY 14Z.

NEXT PROBLEM WILL BE TIMING OF FROPA THIS AFTN.  CURRENTLY FRONT
EXTEND IN AN ARC FROM NRN LWR MI-SRN WI-WRN IA.  THIS FRONT IS FCST
TO SLOWLY SAG SSEWD ACROSS REGION.  BEST DYNAMIC FORCING FOR FRONTAL
MOVEMENT IS WEAKENING AND ALREADY PULLING NEWD INTO SRN ONTARIO...N
OF LK SUP. THEREFORE...SLOW FRONTAL MOVEMENT LOOKS LIKE A GOOD BET.
HOWEVER...COMPLICATING FACTOR WITH DIFFUSE NATURE OF THIS BOUNDARY
IS THAT IT WILL LIKELY BE ENHANCED BY LAKE MICHIGAN AND FORM INTO A
HYBRID OF SYNOPTIC AND LAKE BREEZE FRONT.  AS A RESULT...WILL FCST
ASSD WIND SHIFT TO BACK DOOR SOMEWHAT INTO NERN IL/NWRN INDIANA WITH
WINDS IN THESE AREAS VEERING TO NE AND N SOON AFTER FROPA.
AGAIN...THERES NOT A STG PUSH WITH THIS FRONT AND WINDS ARE
EXPECTED TO STAY GENLY AOB 10 KT.

WILL CONTINUE WITH NIL FCST FOR WX.  AIR MASS IS MODERATELY UNSTABLE
AHD OF BOUNDARY...BUT LITTLE FOR TSTM DVLPMT TO FOCUS ON OVR
TERMINAL AREA.  MAIN INHIBITING FACTOR IS LARGE STORM COMPLEX OVR
NERN MO/SERN IA.  ACTIVE AREA OF CONVECTION WITH THIS WILL STAY S OF
AREA...BUT EXTENSIVE ANVIL CANOPY IS ALREADY IN THE PROCESS OF
OVERSPREADING NRN IL.  THIS WILL INHIBIT SFC HEATING AND
DESTABILIZATION THROUGH THE MRNG HRS...AND DOUBT THAT AIR MASS WILL
RECOVER ENUF FOR STORM DVLPMT BEFORE FROPA THIS AFTN. OUTFLOW FROM
ONGOING STORMS TO SW OF AREA MAY HELP SCT TSTM DVLPMT OVR SRN
PORTIONS OF FCST AREA...MAINLY S OF I-80...BUT TERMINALS SHOULD STAY
DRY.

MERZLOCK

&&

.MARINE...
132 AM CDT

A COLD FRONT EXTENDING IN AN ARC FROM EASTERN LAKE
SUPERIOR...ACROSS NORTHERN LAKE MICHIGAN...THEN SOUTHWESTWARD
ACROSS SOUTHERN WISCONSIN TO WESTERN IOWA WILL SAG SOUTHEASTWARD
ACROSS LAKE MICHIGAN TODAY. THE FRONT IS FORECAST TO CLEAR THE
SOUTH END OF THE LAKE BY MID AFTERNOON. SCATTERED THUNDERSTORMS
ARE POSSIBLE AS THIS FRONT MOVES THROUGH. FAIR WEATHER WILL THEN
PERSIST FROM TONIGHT THROUGH MIDWEEK AS A RIDGE OF HIGH PRESSURE
BUILDS SOUTHEASTWARD FROM THE NORTHERN PLAINS...EVENTUALLY
SETTLING OVER THE UPPER GREAT LAKES ON THURSDAY.

WINDS MAY INCREASE A BIT THIS MORNING OVER THE NORTHERN HALF OF
LAKE MICHIGAN...IN THE WAKE OF THE COLD FRONT...BUT OVERALL A
LIGHT WINDS REGIME WILL DOMINATE THE LAKE THROUGH MIDWEEK.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 4, 3:46 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 AM CDT TUE AUG 4 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
051000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
446 AM CDT TUE AUG 4 2009 /546 AM EDT TUE AUG 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE SMALL HAIL
AND HEAVY RAIN.

AREAS AFFECTED AND TIMING:

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF A LINE FROM WAUKEGAN
TO STERLING THIS AFTERNOON INTO EARLY THIS EVENING.

DISCUSSION:

A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE AREA THIS AFTERNOON
INTO THIS EVENING. AN UPPER AIR DISTURBANCE WILL MOVE ACROSS THE
REGION LATER THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS AFTERNOON AND MOVE SOUTH THROUGH EARLY EVENING.

AREAS OF DENSE FOG ARE ALSO POSSIBLE ACROSS THE ENTIRE AREA THIS
MORNING...AND SHOULD BE GONE BY MID MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY MORNING.

A SIGNIFICANT TURN TOWARD HOT AND HUMID CONDITIONS IS EXPECTED TO
TAKE PLACE THIS WEEKEND. HIGH TEMPERATURES ARE EXPECTED TO REACH
THE MIDDLE 90S SATURDAY AND SUNDAY. HEAT INDEX VALUES MAY REACH
105 DEGREES ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-051000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
446 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH
SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
446 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH NEXT
MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Special weather statement, Aug 4, 5:32 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
632 AM CDT TUE AUG 4 2009

ILZ033-039-041230-
FORD IL-IROQUOIS IL-
632 AM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FORD AND SOUTHWESTERN
IROQUOIS COUNTIES...

AT 630 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARROWSMITH IN
MCLEAN COUNTY...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE
WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR GIBSON CITY AROUND 640 AM...ELLIOTT AROUND
650 AM...PAXTON AND LODA AROUND 700 AM AND CISSNA PARK AROUND 720 AM.

LAT...LON 4040 8847 4055 8847 4059 8781 4048 8782
      4048 8793 4040 8794 4040 8846

CMS

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ford

When
August 4, 8:45 AM CST
Where
Ford County, 4 mi W of Gibson City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -88.446

Small tree limbs were blown down.

Thunderstorm Wind, Iroquois

When
August 4, 9:08 AM CST
Where
Iroquois County, 5 mi S of Crescent City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.698, -87.870

Thunderstorm Wind, Iroquois

When
August 4, 9:14 AM CST
Where
Iroquois County, 5 mi NW of Milford
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.701, -87.737

An 18 inch diameter tree limb was blown down onto the roof of a house.

Thunderstorm Wind, Iroquois

When
August 4, 9:16 AM CST
Where
Iroquois County, 1.96 mi SW of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.629, -87.696

A large tree limb fell through the back door of a van in Milford causing major damage to the van.

Thunderstorm Wind, Iroquois

When
August 4, 9:17 AM CST
Where
Iroquois County, Milford
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.650, -87.670

Small tree limbs were blown down.

Thunderstorm Wind, Iroquois

When
August 4, 9:19 AM CST
Where
Iroquois County, 0.7 mi WSW of Stockland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.615, -87.592

A 100 foot tall grain leg was mangled and partially uprooted as anchors were pulled out of the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186382, 186383, 186384, 193884, 186385, 193885.